Georgia, 2003

Strong Wind in Georgia, December 18, 2003

December 18, 2003 · NWS FFC · 2 events in 2 counties and zones

2 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 18, 5:30 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Dec 18, 5:30 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EST THU DEC 18 2003

250 PM EST THU DEC 18 PUBLIC DISCUSSION

HAVE DECIDED NOT TO GO WITH A WATCH/ADVISORY FOR NORTH GEORGIA
MOUNTAINS TONIGHT INTO FRIDAY. BELIEVE THAT WITH BEST MOISTURE
REMAINING NORTH OF THE FORECAST AREA...MOST SNOW AMOUNTS WILL REMAIN
WELL BELOW AN INCH. HIGHEST PEAKS AND ISOLATED AREAS ACROSS THE
NORTHERN MOUNTAINS MAY SEE ENOUGH OF A DUSTING TO BE NOTICEABLE...ANY
TROUBLE SHOULD BE CONFINED TO SOME ISOLATED SLICK SPOTS ON BRIDGES
AND IN SHADY AREAS. TEMPERATURES WILL ALSO BE SLOW TO FALL BELOW
FREEZING WITH THE INCREASED CLOUD COVER AND WESTERLY SURFACE WINDS.
WILL LINGER A FEW FLURRIES IN THE NORTH FRIDAY MORNING WITH CLEARING
SKIES LATE. THE REST OF THE FORECAST AREA SHOULD SEE MOSTLY CLEAR
TO AT WORSE PARTLY CLOUDY SKIES OVERNIGHT THROUGH FRIDAY. WEEK
STARTS OUT SUNNY BUT COOL...ESPECIALLY OVER NIGHT WITH GOOD
RADIATIONAL CONDITIONS. DAYS SHOULD BEGIN MODERATING BY SATURDAY
AFTER A RATHER COOL FRIDAY UNDER STRONG NORTHWEST SURFACE FLOW AND
DECENT COLD ADVECTION. NEXT SYSTEM DIGS OUT ONTO THE PLAINS SUNDAY
WITH A DEEPENING TROUGH MOVING ACROSS THE MISSISSIPPI VALLEY
MONDAY. NO PRECIPITATION FORECAST UNTIL AFTER MIDNIGHT TUESDAY
MORNING AS COLD FRONT AND BAND OF MOISTURE APPROACH. PRECIPITATION
SHOULD BE ENDING OVERNIGHT TUESDAY. SEASONAL TEMPERATURES FOR THE
EXTENDED FORECAST PERIOD.

.PRELIMINARY POINT TEMPS/POPS...

KATL 30 42 27 46 / 10 00 00 00
KAHN 29 45 26 46 / 10 00 00 00
KGVL 29 41 26 45 / 10 10 00 00
KRMG 29 40 25 46 / 10 00 00 00
KCSG 33 48 27 49 / 00 00 00 00
KMCN 33 48 26 48 / 00 00 00 00

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

.AVIATION DISCUSSION...

.CURRENT...
COLD AIR ADVECTION ALOFT AND A STRONG UPPER LEVEL SYSTEM ARE MOVING
INTO NORTH GEORGIA. AN ASSOCIATED STRONG PRESSURE GRADIENT IS
BRINGING WESTERLY WINDS AT 15 MPH WITH GUSTS TO NEAR 25 MPH ACROSS
THE STATE. 4000FT TO 5000FT BKN TO SCATTERED IS ADVECTION SOUTH
ACROSS NORTH GEORGIA ALONG AND NORTH OF AN ATL-AHN LINE.

.FORECAST...
A COLD FRONT WILL MOVE THROUGH THE STATE TONIGHT. THIS PLUS THE
UPPER SYSTEM AND COLD AIR ADVECTION WILL KEEP 4000 TO 5000 FT
CEILINGS OVER NORTH GEORGIA FROM AN ATL-AHN LINE AND NORTH. THE
CLOUDS WILL BECOME MORE SCATTERED TO BROKEN ALONG THE SOUTHERN EDGE
OF THE ATL-AHN BOUNDARY AFTER 19/04Z...AND SLOWLY RECEDED NORTH
FRIDAY...IMPROVING TO 5000FT SCATTERED AFTER 19/12Z..THEN LOWERING
TO 4000FT BKN AFTER 19/18Z AS THE COLD AIR DEEPENS OVER THE STATE.
VISIBILITIES WILL REMAIN ABOVE 6SM UNLESS ONE IS CAUGHT IN A BRIEF
SNOW SHOWER.

WESTERLY WINDS WILL SLOWLY DIMINISH TO 10 TO 15KT AFTER
19/00Z...THEN INCREASE AGAIN TO 15 TO 20KT WITH HIGHER GUSTS AFTER
19/12Z AS THE COLD AIR CONTINUES TO POUR INTO THE STATE FRIDAY
BEHIND THE COLD FRONT.
Hazardous weather outlook, Dec 18, 5:20 PM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EST THU DEC 18 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190417-

BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE
KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-
GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-
HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-
LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-
MURRAY-MUSCOGEE-NEWTON-NORTH
FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-
PUTNAM-ROCKDALE-SCHLEY-SOUTH
FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-
TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-WILKINSON-
518 PM EST THU DEC 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

NO HAZARDOUS WEATHER EXPECTED THROUGH TONIGHT.

BUT...A STRONG UPPER LEVEL STORM SYSTEM WILL BRUSH FAR NORTH GEORGIA
TONIGHT. ALTHOUGH THE ATMOSPHERE IS FAIRLY DRY ACROSS THE
REGION...ISOLATED TO WIDELY SCATTERED FLURRIES AND EVEN A FEW SNOW
SHOWERS ARE EXPECTED IN FAR NORTH GEORGIA. THE AREA MOST LIKELY TO
SEE THIS WINTRY WEATHER IS ALONG AND NORTH OF A LINE FROM ROME TO
CLEVELAND. WITH THE DRY AIR IN PLACE ACROSS...THE AREA SNOWFALL
AMOUNTS SHOULD REMAIN FAIRLY LIGHT WITH ONLY A LIGHT DUSTING
EXPECTED...MAINLY AT HIGHER ELEVATIONS. SNOWFALL TOTALS SHOULD BE
LESS THAN AN INCH...BUT SOME ROADS ACROSS THE FAR NORTH COULD GET
SLICK OVERNIGHT.

FOLKS ACROSS NORTH GEORGIA SHOULD REMAIN ALERT FOR POSSIBLE
DANGEROUS DRIVING CONDITIONS TONIGHT INTO EARLY FRIDAY MORNING.

.SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM WILL BRUSH FAR NORTH GEORGIA
TONIGHT. AN ASSOCIATED COLD FRONT WILL MOVE THROUGH THE STATE
TONIGHT. ALTHOUGH THE ATMOSPHERE IS FAIRLY DRY ACROSS THE
REGION...ISOLATED TO WIDELY SCATTERED FLURRIES AND EVEN A FEW SNOW
SHOWERS ARE EXPECTED IN FAR NORTH GEORGIA...LASTING INTO FRIDAY.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDENSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...THE WINTRY WEATHER MIX WILL LAST INTO FRIDAY NIGHT FOR
THE NORTHEAST GEORGIA MOUNTAINS. THE NEXT SYSTEM TO AFFECT THE STATE
WILL BE ON TUESDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Douglas

When
December 18, 9:24 PM EST
Where
Douglas forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

The Douglas county 911 center reported that strong non-convective winds blew down some signs and blew an awning off a building in the Douglasville area.

Strong Wind, Walton

When
December 18, 10:15 PM EST
Where
Walton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

The Walton county 911 center reported that strong non-convective winds blew down some trees around the county.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330835, 5330836.